Alert archive / Pennsylvania / Tornado Warnings in 2018

Tornado Warning 6, NWS Binghamton, NY

June 13, 2018Lackawanna County, Luzerne County, Pennsylvania

NWS Binghamton, NY issued this tornado warning at Jun 13, 2018, 9:54 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2018, 9:54 PM EDT (01:54 UTC)
Expired
Jun 13, 2018, 10:30 PM EDT
In force
36 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Lackawanna County, PA, Luzerne County, PA

The radar

The Binghamton radar (KBGM), 109 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 10:00 PM EDTTORNADO1 Ene Wilkes-Barre Town, PA*** 6 INJ *** A NWS STORM SURVEY TEAM CONFIRMED AN EF2 TORNADO WHICH TRACKED FROM WILKES-BARRE TWP TO BEAR CREEK TWP ON WEDNESDAY EVENING. THE TORNADO WAS 150 YARDS WIDE WITH TOP WIND SPEEDS OF 130 MPH. THE STORM STRUCK A SHOPPING MALL AREA, DESTROYING SEVERAL
Jun 13, 10:08 PM EDTTSTM WND DMGWilkes-Barre, PABUILDING COLLAPSE - PANERA BREAD AND BARNES & NOBLE
Jun 13, 10:15 PM EDTTSTM WND DMGWilkes-Barre, PA*** 3 INJ *** CARS FLIPPED OVER IN PANERA BREAD PARKING LOT. SIX PEOPLE TRAPPED IN THE BUILDING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:06 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WFUS51 KBGM 140154
TORBGM
PAC069-079-140230-
/O.NEW.KBGM.TO.W.0006.180614T0154Z-180614T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Binghamton NY
954 PM EDT WED JUN 13 2018

The National Weather Service in Binghamton has issued a

* Tornado Warning for...
  South central Lackawanna County in northeastern Pennsylvania...
  East central Luzerne County in northeastern Pennsylvania...

* Until 1030 PM EDT.
    
* At 954 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Edwardsville, or near Wilkes-Barre, moving east at
  50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Bear Creek and Bear Creek Village around 1005 PM EDT.
  Stoddartsville around 1015 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4122 7600 4130 7597 4125 7557 4113 7563
TIME...MOT...LOC 0154Z 282DEG 43KT 4126 7594 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

MWG
3 follow-up statements
507 
WWUS51 KBGM 140207
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
1007 PM EDT WED JUN 13 2018

PAC069-079-140230-
/O.CON.KBGM.TO.W.0006.000000T0000Z-180614T0230Z/
Lackawanna PA-Luzerne PA-
1007 PM EDT WED JUN 13 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR SOUTH
CENTRAL LACKAWANNA AND EAST CENTRAL LUZERNE COUNTIES...
    
At 1007 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Bear Creek Village, or 7 miles south of Pittston,
moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Stoddartsville around 1015 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4119 7585 4126 7585 4125 7557 4113 7563
TIME...MOT...LOC 0207Z 282DEG 43KT 4123 7573 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

MWG
027 
WWUS51 KBGM 140218
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
1018 PM EDT WED JUN 13 2018

PAC069-079-140230-
/O.CON.KBGM.TO.W.0006.000000T0000Z-180614T0230Z/
Lackawanna PA-Luzerne PA-
1018 PM EDT WED JUN 13 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR SOUTH
CENTRAL LACKAWANNA AND EAST CENTRAL LUZERNE COUNTIES...
    
At 1018 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Arrowhead Lake, or 11 miles northwest of Mount
Pocono, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Lackawanna and east central Luzerne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4116 7574 4124 7571 4125 7557 4113 7563
TIME...MOT...LOC 0218Z 282DEG 43KT 4120 7555 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

MWG
449 
WWUS51 KBGM 140228
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
1028 PM EDT WED JUN 13 2018

PAC069-079-140238-
/O.EXP.KBGM.TO.W.0006.000000T0000Z-180614T0230Z/
Lackawanna PA-Luzerne PA-
1028 PM EDT WED JUN 13 2018

...THE TORNADO WARNING FOR SOUTH CENTRAL LACKAWANNA AND EAST CENTRAL
LUZERNE COUNTIES WILL EXPIRE AT 1030 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Pennsylvania.

LAT...LON 4116 7574 4124 7571 4125 7557 4113 7563
TIME...MOT...LOC 0228Z 282DEG 43KT 4117 7539 

$$

MWG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jun 13, 8:01 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 13, 8:01 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
801 PM EDT Wed Jun 13 2018

.SYNOPSIS...
High pressure will build into the region overnight, bringing
drier conditions to NY and PA for Thursday through Saturday.

&&

.NEAR TERM /THROUGH THURSDAY/...
755 PM update...
Thunderstorms associated with cold front moving into the area
have not been living up to advertised severe billing, despite
sufficient mean layer instability and bulk shear. Weak mid level
lapse rates may be the culprit. Timing of mesoscale model
reflectivity indicates showers and any stronger convection will
continue rapidly moving east this evening and pretty much be out
of the CWA by midnight. Will be working on dropping western
portions of the SVR watch 175 in the very near future.
Otherwise, just minor adjustments to other parameters overnight.
Should get some good clearing, but a little too mixy for fog.

Drying will continue into Thursday, although proximity of upper
trof over northern NY will bring diurnal cloudiness and a small
chance for showers across the north.

1015 AM update...

After beginning this morning with light precipitation and
cloudy skies, partial clearing is working across Michigan toward
NY and PA.

While full clearing is unlikely even with very dry air punching
in at the mid and high levels, MLCape values are already around
1000 j/kg over Central Michigan under partly sunny skies.
Combined with decent shear (35-40 kts from 0-6km), the supercell
composite has risen to 2 as of 13z.

Given we are on the verge of our longest days of the year, ample
time remains for the FA to destabilize. Severe thunderstorms
remain possible late in the day or early this evening.

New grids are published.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
245 pm update...
Fairly quiet weather conditions in the short term with a large upper
level ridge of high pressure building in from the west along with
the start of a very dry and warm air mass.

Temperatures Friday will be seasonal with highs topping out in the
mid 70s for most locations of central NY and ne PA. Low
dewpoints...into the upper 40s and lower 50s...will make conditions
comfortable. Clear skies Friday night/Sat morning along with light
winds will make for a cool night...temperatures falling into the
lower 50s.

On Saturday, temperatures will be warmer...into the lower 80s
with slightly higher humidity. There is some indication of a
convective complex riding ewd along the nrn periphery of the
upper ridge through the central/northern Great Lakes during the
day. If this does occur cloud cover will likely increase across
NY/PA later in the day Saturday with potentially some lingering
weak convection filling in from the west by late afternoon. At
this time model consensus keeps the precip out of the area until
at least Sunday. This pattern is very challenging given the
uncertainty with respect to where the convection will set up
along the edge of the ridge...so will need to keep an eye on how
this pattern eventually evolves.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
245 pm update...
The upper ridge starts to get suppressed during the day Sunday and
into Monday as a trough of low pressure cuts through nrn/ern Canada.
The very warm and humid air mass will likely still remain over NY/PA
Sunday and Monday with temperatures into the mid to upper 80s...and
dew points in the mid to upper 60s. An east-west oriented boundary
separating the warm/humid air to the south and the cool/dry air to
the north will be the focal point for afternoon/evening convective
development. The front will sag to the south some time Monday into
Tuesday. There continues to be quite a bit of uncertainty regarding
the timing and placement of this front...so have decided to continue
with chance pops in the forecast through Tuesday. The pattern
appears to become drier and slightly cooler later in the week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR ceilings with scattered MVFR associated with scattered
convective activity will affect some of the airport operations
through 03Z. This will be followed by building high pressure and
clearing skies overnight. Thursday will be partly sunny with
VFR conditions and gusty northwest winds.

Outlook...

Thursday night through Monday...Mostly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP/JAB
SHORT TERM...BJT
LONG TERM...BJT/MLJ
AVIATION...DJP/JAB
Hazardous weather outlook, Jun 13, 8:55 PM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
855 PM EDT Wed Jun 13 2018

NYZ045-046-055>057-PAZ038>040-043-044-047-072-150100-
Chenango-Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Southern Wayne-
855 PM EDT Wed Jun 13 2018

...SEVERE THUNDERSTORM WATCH 175 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected if a warning is in effect for
a county.

NYZ009-015>018-022>025-036-037-044-062-PAZ048-150100-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Sullivan-
Pike-
855 PM EDT Wed Jun 13 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 13, 8:37 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
837 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     WEST FRANKLIN           41.70N  76.62W
06/13/2018                   BRADFORD           PA   911 CALL CENTER

            MULTIPLE TREES DOWN, ROOF DAMAGE RT 514 FRANKLIN TWP

&&

HLC
Local storm report, Jun 13, 8:40 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
840 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     CANDOR                  42.23N  76.34W
06/13/2018                   TIOGA              NY   911 CALL CENTER

            TREE DOWN RT 96

&&

HLC
Local storm report, Jun 13, 8:56 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
856 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     4 W FRANKLINDALE        41.70N  76.63W
06/13/2018                   BRADFORD           PA   911 CALL CENTER

            HOUSE DESTROYED, TREES, WIRES DOWN NEAR BAILEY CORNERS
            RD FRANKLIN TWP

&&

HLC
Local storm report, Jun 13, 9:01 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
901 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     NEWARK VALLEY           42.22N  76.19W
06/13/2018                   TIOGA              NY   911 CALL CENTER

            TREE, WIRES DOWN

&&

HLC
Local storm report, Jun 13, 9:25 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
925 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     FRANKLIN                42.34N  75.17W
06/13/2018                   DELAWARE           NY   LAW ENFORCEMENT

            TREE DOWN RT 357 AND LAWTON HILL RD

&&

HLC
Local storm report, Jun 13, 9:39 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
939 PM EDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     BRISBEN                 42.37N  75.68W
06/13/2018                   CHENANGO           NY   911 CALL CENTER

            WIRES DOWN RT 12

&&

HLC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:15 PM EDTTornado WarningBGMBradford45 min
Jun 13, 8:45 PM EDTSevere Thunderstorm WarningBGMWyoming60 min
Jun 13, 8:57 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne33 min
Jun 13, 9:19 PM EDTTornado WarningBGMLuzerne26 min
Jun 13, 9:40 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne50 min

Nearby

Tornado Warnings in Pennsylvania, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.